Massachusetts, 2004

Lightning Strike in Massachusetts, May 15, 2004

May 15, 2004 · NWS ALY · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 15, 2:47 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 15, 2:47 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
347 PM EDT SAT MAY 15 2004

.DISCUSSION...VERY SLOW MOVING CDFNT JUST WEST KGFL AND PSBLY NR
KALB KBGM. SHWRS/TSTSMS AHD FNT IN WARM SECTOR BUT MOST PCPN FALLING
BEHING FNT. BIG TEMP CONTRAST WITH 54 DEGS AT KSYR AND 84 DEGS AT
KAQW. AT PRESENT RATE FNT WILL NOT CLEAR SERN PTN OF FA TILL ARND
12Z SUN. WILL KEEP CHC POPS FOR SERN QUARTER RGN SUN MRNG. H5 PTRN
CHANGING WITH RDG MOVING OUT TO SEA AND FLOW GRADUALLY BCMG MORE
ZONAL. EMBEDDED SYSTEMS WILL BE MOVING FASTER. LOOKING FOR NEXT
FROPA TUE AFTN AND THEN ANOTHER FRI MRNG. MAX TEMPS WILL GET A
BOUNCE MONDAY THEN SETTLE DOWN TO MORE NORMAL MID MAY VALUES FOR
MOST OF WEEK. COULD BE BLO NORMAL ON SAT.

.AVIATION...BRIEF IFR CONDITIONS REST OF THIS AFTERNOON AND THIS
EVENING IN SHWRS AND TSTMS. LATER TONIGHT VSBY MAY BE BLO 3SM IN
PATCHY FOG.

.HYDROLOGY...STREAMS AND RIVERS IN GOOD SHAPE. BRIEF LOCALIZED
FLOODING POSSIBLE IN POOR DRAINAGE AREAS WITH HEAVY DOWNPOURS THRU
MID EVE.

.ALY...NONE.

GG
Hazardous weather outlook, May 15, 4:25 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
525 AM EDT SAT MAY 15 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-160924-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 2:54 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
354 PM EDT SAT MAY 15 2004

NYZ038-152030-

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH.  THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF WEST WINFIELD...OR ABOUT 15
MILES NORTHWEST OF HARTWICK...AND MOVING NORTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
CEDARVILLE BY 405 PM EDT
JORDANVILLE...ILION AND 8 MILES SOUTHEAST OF FRANKFORT BY 410 PM EDT
MOHAWK AND HERKIMER BY 415 PM EDT
Special weather statement, May 15, 3:05 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT SAT MAY 15 2004

NYZ053-059-060-152030-

...A STRONG THUNDERSTORM IN COLUMBIA...GREENE AND RENSSELAER
COUNTIES...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...DAMAGING WINDS IN
EXCESS OF 40 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
COXSACKIE...OR ABOUT 9 MILES NORTH OF HUDSON...AND MOVING NORTHEAST
AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW BALTIMORE BY 410 PM EDT
KINDERHOOK BY 415 PM EDT
VALATIE BY 420 PM EDT
NASSAU BY 430 PM EDT
Special weather statement, May 15, 3:16 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT SAT MAY 15 2004

NYZ043-152045-

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40
MPH. THIS STORM WAS LOCATED NEAR GRANVILLE...OR ABOUT 9 MILES
SOUTHEAST OF WHITEHALL...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
HAMPTON BY 425 PM EDT
HAMPTON FLATS AND 6 MILES SOUTHEAST OF LOW HAMPTON BY 430 PM EDT
Special weather statement, May 15, 3:21 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
421 PM EDT SAT MAY 15 2004

NYZ053-054-152045-

...A STRONG THUNDERSTORM IN RENSSELAER COUNTY...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...DAMAGING WINDS IN EXCESS OF 40
MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
CASTLETON-ON-HUDSON...OR ABOUT OVER NASSAU...AND MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR...
NASSAU BY 430 PM EDT
7 MILES SOUTH OF AVERILL PARK BY 440 PM EDT
STEPHENTOWN BY 445 PM EDT
Local storm report, May 15, 4:03 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
503 PM EDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     PITTSFIELD              42.45N 73.26W
05/15/2004                   BERKSHIRE          MA   TRAINED SPOTTER

            TREES DOWN

0455 PM     TSTM WND DMG     PITTSFIELD              42.45N 73.26W
05/15/2004                   BERKSHIRE          MA   AMATEUR RADIO

            TREES AND WIRES DOWN

0441 PM     TSTM WND DMG     NEW LEBANON             42.47N 73.39W
05/15/2004                   COLUMBIA           NY   EMERGENCY MNGR

            TREES DOWN

&&

VTK
Special weather statement, May 15, 4:19 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
519 PM EDT SAT MAY 15 2004

NYZ047-051-152145-

...A STRONG THUNDERSTORM IN SCHOHARIE AND ALBANY COUNTIES...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND HAIL TO
PEA SIZE. THIS STORM WAS LOCATED NEAR MIDDLEBURGH...OR ABOUT 9 MILES
SOUTHEAST OF COBLESKILL...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
SCHOHARIE BY 525 PM EDT
BERNE BY 535 PM EDT

The radar

The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Berkshire

When
May 15, 4:25 PM EST
Where
Berkshire County, North Adams
Reported by
TRAINED SPOTTER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Lightning strike along Route 2 caused power outages.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401408.